Serevent Problems

Just wondering if anyone has had problems with Serevent at all? I've had asthma for about 17 years, but for the last 5 years had the most awful cough. All of the doctors I saw either gave me antibiotics or steroids but the cough still persisted. Last August I was at the end of my tether with it, and after another unproductive visit to the doctor, decided to try to do something about it myself. I decided that as my inhalers weren't doing the job I would try cutting them out one by one.(At this point I was taking Ventolin, Qvar, Serevent and Flixonase nasal spray). I decided to stop the Serevent first (and by the way, I'm under no circumstances recommending that this is what anyone should do, but I got a bit desperate!) Within a couple of days of stopping the Serevent my cough had dramatically improved and after a couple of weeks had virtually gone. So I haven't taken it since, and my asthma has been much better controlled ever since. When I told my doctor that I'd stopped the Serevent and was much better she looked at me as though she didn't believe me!!!

Sorry for the long post, but just wondering if anyone else has had the same experience!

3 Replies

  • hi Cherry (like the name but would prefer applecrumble!) firstly welcome to the forum. i am glad to see that you have put a proviso in your post that that it is NOT a good idea to stop medication without your healthcare professional's consent and input.

    however i am also glad that your cough has stopped. are you still using a long acting releiver or another combined preventer instead now since your recent attendance at the GP? the use of a preventer which includes a steriod component has been shown to afford many asthmatics good control.

    i wonder if the active ingredient was causing a bronchospasm that was causing your cough, however it doesnt list cough as a side effect.

    often in the managment of asthma there needs to be tweaking of medication to get the best mix for each person.

    persevere with your GP and asthma nurse until you get the best control (no symptoms or few per week) for you.

    take care xx ><>

  • Hi, and thanks for the welcome. I'm still taking Qvar and Ventolin, but no longer taking the Serevent or Flixonase nasal spray. I'm not completely symptom free, not sure I ever will be, but i'm definitely a lot better than I was a year ago! My asthma is allergy triggered and I have quite a lot of allergies - hayfever, animal fur, dust etc and also milk and sulphites. I take antihistimines on and off, but I don't find they help that much.

    Still interested if anyone else has had Serevent problems - I've googled it,and there are alot of sites relating to USA, but can't find many UK sites where people have had problems.

  • i suppose i should clarify, i use Seretide and have found that on taking my dose i get a dip in PEF but only for the first 5 minutes or so, it doesnt make me cough though. i am bearing with it as the overall result of a better managed PEF during the day outways the dip on taking it, i was previously getting nowhere with Pulmicort as my preventer. Seretide contains (as well as a steriod component) the salmeterol (long acting bronchodilator) that is in Serevent .

    here's to hoping that your cough doesnt reemerge for a long time.

    take care xx ><>

You may also like...